An overdose happens when too much of a drug or poison is taken, leading to a toxic effect on the body. Often the body can heal itself or heal with help. However, sometimes death can occur instantly or may follow permanent organ damage. Always call triple zero (000) if a drug overdose is known or suspected.
An overdose occurs when a toxic (poisonous) amount of a drug or medicine is taken. Substances that can cause harm when too much is taken include alcohol, prescription and over-the-counter medications, illegal drugs and some herbal remedies.
An overdose is a medical emergency that requires immediate medical attention. Always call triple zero (000) if a drug overdose is known or suspected.
A person’s tolerance to overdose varies with age, state of health, how the substance was consumed and other factors. The body often heals (with or without treatment). However, death is a risk in some cases. This may be instant or may follow more slowly if organs are permanently damaged. Treatment for overdose may be short term or may involve ongoing treatment (for example, in the case of self-harm or attempted suicide).
Symptoms of drug overdose
A wide range of signs and symptoms can occur when a person overdoses and everyone responds differently. Signs and symptoms depend on a variety of factors including which drug is taken, the amount taken and the person’s state of health at the time.
General symptoms of a drug overdose may include:
- abdominal cramps
- loss of balance
- seizures (fitting)
- breathing difficulties/not breathing
- internal bleeding
- visual disturbances
- snoring deeply
- turning blue
Reasons for overdose
Reasons for taking an overdose include:
- Accidental – a person takes the wrong drug or combination of drugs, in the wrong amount or at the wrong time without knowing that it could cause them harm.
- Intentional misuse – a person takes an overdose to get ‘high’ or to inflict self-harm. The latter may be a cry for help or a suicide attempt.
Risk factors of drug overdose
People of any age may take a drug overdose. The risk is increased when:
- more than one drug is taken at the same time
- the body is not used to taking a certain drug.
Paracetamol is a common pain reliever and fever reducer that is usually bought over the counter without a prescription. It is one of the most common medicines taken by young children in an accidental overdose. Paracetamol is also commonly taken by people who intend to harm themselves (suicide attempts).
Signs of paracetamol overdose include drowsiness, coma, seizures, abdominal pain, nausea and vomiting. Another name for paracetamol is acetaminophen (often known by its brand name, Tylenol).
There is only a small difference between the maximum daily dose of paracetamol and an overdose, which can cause liver damage. Large amounts of paracetamol are very dangerous, but the effects often don’t show until about two to three days after taking the tablets. Yet treatment must be started early to be effective, before the effects begin.
Always seek treatment for paracetamol overdose immediately, even if the person seems quite well.
First aid for drug overdose
If you think someone has taken an overdose:
- Stay calm
- Call an ambulance on triple zero (000).
- If the person is unconscious but breathing, place them on their side in the recovery position. Make sure that the airway remains open by tilting the head back and lifting the chin. Check breathing and monitor their condition until help arrives.
- Do not try to make the person vomit.
- Do not give them anything to eat or drink.
- Bring the pill containers to hospital.
- Even if the person seems OK, call the Poisons Information Centre on 13 11 26 for advice on what to do to help. The centre is open 24 hours every day, Australia-wide.
Prevention of drug overdose
Some ways to avoid overdose include:
- Always read medication labels carefully and take prescription medications only as directed. Keep all medications in their original packaging.
- Avoid drugs of any kind unless advised by a doctor.
- Always inform your doctor or other health professional of a previous overdose.
- Do not stockpile unnecessary drugs. Return them to the pharmacist if you no longer need them.
- Keep all drugs and poisons locked away in a safe secure place and out of reach of children.
- Be cautious when taking different drugs or substances (including alcohol) at or around the same time as they can interact negatively and increase the risk of overdose.
Drug use precautions
The best way to avoid overdose from illegal drugs is not to use them. If you do use, take precautions including:
- If you haven’t used illicit drugs such as heroin for a while, be aware that your tolerance is likely to be a lot lower than it was before – it would be best to use a smaller amount.
- If using illegal drugs from an unknown source or of unknown purity, have a smaller amount at first.
- Try to avoid using alone – let someone know where you are and what you are doing or have a friend with you.
Treatment for drug overdose
Medical care depends on the drug (or drugs) taken, the dose and the effect on the person. This may depend on when and how the drug was taken, what else it was taken with and any medical complications resulting from the overdose.
- full assessment in the emergency department – this may include blood tests, observation and psychological review
- phoning the Poisons Information Centre on 13 11 26 for advice
- removing the drug from the body – for example, giving activated charcoal, which binds the drug so the body can’t absorb it
- administering an antidote such as naloxone hydrochloride (trade name NarcanŽ) a drug that can reverse opioid overdose, which is possible for some drugs.
- admission to hospital for further treatment
- a follow-up by the person’s doctor – this is important for everyone who has had an overdose. Your doctor can monitor your healing, advise on continued treatment (if required) or arrange for further help (referral).
Activated charcoal – home care suggestions
If charcoal was given in hospital, it will be passed with the next bowel motion in a day or two. Home care suggestions include:
- Follow all instructions given by the doctor.
- Some people can get constipated. Drinking plenty of water should stop this from happening.
- Charcoal could interfere with the effectiveness of other medications – for example, women taking the oral contraceptive pill should use another method of contraception until their next period.
Where to get help
- Victorian Poisons Information Centre Tel. 13 11 26 – for advice when poisoning or suspected poisoning occurs and poisoning prevention information (24 hours, 7 days)
- In an emergency, always call for an ambulance on triple zero (000)
- Emergency department of your nearest hospital
- Your doctor
- Lifeline Tel. 13 11 14
- DirectLine Tel. 1800 888 236 – for 24-hour confidential drug and alcohol telephone counselling, information and referral
- St John Ambulance Australia (first aid courses) Tel. 1300 360 455
- Family Drug Help Tel. 1300 660 068 – for information and support for people concerned about a relative or friend using drugs
Things to remember
- Many substances can cause harm when too much is taken, including alcohol, prescription and over-the-counter medications, illegal drugs and some herbal remedies.
- The risk is increased when more than one drug is taken at the same time or the body is not used to taking a certain drug.
- If a drug overdose is known or suspected, call triple zero (000) for an ambulance immediately.
- Keep all drugs and poisons locked away in a safe, secure place and take only as directed.
You might also be interested in:
- Drug dependency services.
- Drugs - some facts.
- Emergencies - calling triple zero 000.
- Emergencies - when to call an ambulance.
- Emergencies - who to call in a crisis.
- First aid - basics.
- Medicines - safety issues.
- Partying safely - tips for teenagers.
- Prescription medicines.
Want to know more?
Go to More information for support groups, related links and references.
This page has been produced in consultation with and approved by:
(Logo links to further information)
Australian Drug Foundation
Fact sheet currently being reviewed.
Last reviewed: October 2012
Content on this website is provided for education and information purposes only. Information about a therapy, service, product or treatment does not imply endorsement and is not intended to replace advice from your doctor or other registered health professional. Content has been prepared for Victorian residents and wider Australian audiences, and was accurate at the time of publication. Readers should note that, over time, currency and completeness of the information may change. All users are urged to always seek advice from a registered health care professional for diagnosis and answers to their medical questions.
Content on this website is provided for education and information purposes only. Information about a therapy, service, product or treatment does not imply endorsement and is not intended to replace advice from your qualified health professional. Content has been prepared for Victorian residence and wider Australian audiences, and was accurate at the time of publication. Readers should note that over time currency and completeness of the information may change. All users are urged to always seek advice from a qualified health care professional for diagnosis and answers to their medical questions.
For the latest updates and more information, visit www.betterhealth.vic.gov.au
Copyight © 1999/2014 State of Victoria. Reproduced from the Better Health Channel (www.betterhealth.vic.gov.au) at no cost with permission of the Victorian Minister for Health. Unauthorised reproduction and other uses comprised in the copyright are prohibited without permission.